Thunderstorm Wind, Culpeper
- When
- August 12, 1:18 PM EST
- Where
- Culpeper County, 0.69 mi S of Reva
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.490, -78.130
Tree limbs were blown down in town.
Widespread showers and thunderstorms formed due to a combination of high instability and a stalled frontal boundary. Some storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Widespread showers and thunderstorms formed due to a combination of high instability and a stalled frontal boundary. Some storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 9:58 AM EST, 3 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1058 AM EDT Sun Aug 12 2018 .SYNOPSIS... A complex area of low pressure will impact the region over the next several days with unsettled weather conditions expected. High pressure and upper level ridging will take hold toward the middle of the week bringing drier conditions. A cold front will approach from the west toward the end of the work week. && .NEAR TERM /THROUGH TONIGHT/... A surface boundary drapes across our area from southwest to northeast. Winds have trended light to calm in most locations with low clouds being observed by surface observations and satellite imagery. The aforementioned boundary will stall out over our region today as an upper trough over the Great Lakes digs south and east, increasing positive vorticity advection aloft. Developing surface low will linger near the Delmarva through tonight. A jet max will migrate overhead today with the favored right entrance region setting up over central Virginia this afternoon and evening. Consequence of this setup will be the development of widespread showers and thunderstorms this afternoon and carrying into this evening. Mid level lapse rates not overly impressive at 5-6 C/km, but ample instability and bulk shear will promote the threat for isolated strong to severe storms across central Virginia. Damaging winds and heavy rainfall will be the primary hazards with this activity. Isolated instances of flooding will be a concern over areas that receive multiple rounds of showers and storms. Showers and storms may reach the Washington metro area this afternoon, but do expect the best coverage to be to the south of D.C. Showers and storms will wane late this evening and during the overnight period, but shower chances will remain through daybreak Monday. Temperatures today and tonight will be below normal with highs in the low to middle 80s and lows from the middle 60s to near 70 degrees. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... The closed upper level low continues to churn over the area Monday through Tuesday before lifting north and east of the region. A surface boundary will continue to linger across the area during this timeframe before dissipating with a primary boundary residing near the eastern shore. Expect showers and thunderstorms once again on Monday with the focus being on the afternoon and early evening hours with daytime heating and instability maximized. Locations along and east of the Blue Ridge, including the Baltimore and Washington metro areas, will see better coverage of showers and storms on Monday compared to Sunday as the jet shifts over this region and the surface low moves off the Jersey coast. Come Tuesday, the upper trough/low start to lift northward moving the axis to our east. Showers and storms will be possible once again, but the coverage will be less than previous days as the system finally starts to make its exit. Temperatures will continue to run below normal Monday through Tuesday night with plentiful cloud cover and rain chances, as highs top out in the middle 80s and lows generally in the 60s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Dry conditions expected for much of Wednesday, aside from some lingering showers early in the morning as the upper low finally drifts off to our east. This will leave us in the subsidence region of the trough, suppressing any chance for showers or thunderstorms. Highs on Wednesday will be in the mid to upper 80s. This will continue for a majority of the day on Thursday as well. However, a surface low pressure system moving across the Great Lakes region will drag its associated cold front towards the area late on Thursday or early on Friday. A very warm and humid airmass will be advected into the region ahead of this front on Thursday, with highs expected to reach the low 90s and dew points into the low 70s. With this type of airmass in place, and some impulses of upper level energy associated with another approaching trough from the west, showers and thunderstorms can be expected ahead of the main band of precipitation associated with the actual frontal passage, which should occur on Friday. So, chance POPs continue into Friday as well, however the exact timing of frontal passage remains in question. High temps on Friday will be in the mid to upper 80s. On Saturday, although the front will be long gone, expect showers and storm chances to continue as the upper low makes its passage throughout the day. Temperatures will be back to around average by Saturday, with highs in the mid 80s again. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... Low clouds are impacting several of the terminals this morning with intermittent MVFR/IFR CIGs. Low clouds will dissipate shortly after noon with general VFR conditions forecast thereafter. Showers and storms will spark this afternoon with CHO to see the greatest coverage. Activity will approach IAD/DCA in the afternoon and early evening. Predominate VFR conditions return tonight with patchy fog once again an issue. With an upper trough and surface boundary lingering nearby, daily showers and thunderstorms will persist Monday through Tuesday. Better coverage of showers/storms will result for IAD/DCA/BWI/MTN on Monday as the upper trough and favorable atmospheric ingredients shift further east than today. Episodes of sub VFR VIS/CIGs will be likely. Patchy fog at night will again impact terminals where rainfall has been received. Winds will remain light at 10 knots or less, favoring a north northeasterly trajectory. Mainly VFR conditions are expected on Wednesday, as high pressure builds into the region. Scattered showers and storms possible Thursday ahead of a cold front to the west, which could reduce visibilities and ceilings, otherwise mostly VFR. && .MARINE... Sub SCA conditions forecast through early next week as a broad area of low pressure resides over the waters. Afternoon showers and thunderstorms will bring the threat for gusty winds and reduced visibilities. Monday will carry the highest coverage of showers/storms over the waters. Ensure you have a way to receive Special Marine Warnings if travelling by boat the next several days. Dry conditions expected on Wednesday, as high pressure approaches. Winds are expected to remain below SCA criteria. Winds should remain below SCA criteria on Thursday as well, other than some potential gusty winds with and showers or thunderstorms over the waters. Winds begin to pick up late Thursday night into early Friday ahead of an approaching cold front, which could be close to SCA criteria. && .HYDROLOGY... Continued rounds of showers and thunderstorms are expected this afternoon and evening with central Virginia being the area of focus today, then shifting toward the metro areas on Monday. Storms will bring a threat for heavy rainfall that will promote at least an isolated threat for flash flooding. No watches are currently in effect but they may be required in the coming hours or days. && .TIDES/COASTAL FLOODING... Anomalies have leveled off and dropped a bit this mornig. Some locations along the Potomac Basin and Chesapeake Bay will see action stage water levels with the potential for minor coastal flooding with forthcoming high tide cycles. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...Coastal Flood Advisory until noon EDT today for DCZ001. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...BKF NEAR TERM...BKF/RCM SHORT TERM...BKF LONG TERM...CJL AVIATION...BKF/CJL MARINE...BKF/CJL HYDROLOGY...BKF/RCM TIDES/COASTAL FLOODING...BKF/RCM
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 210 PM EDT Sun Aug 12 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131815- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 210 PM EDT Sun Aug 12 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are likely this afternoon and this evening. Isolated instances of flooding will be possible. The greatest risk is across northern and eastern Virginia, where a Flash Flood Watch is in effect. Isolated severe thunderstorms with damaging winds are also possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Several rounds of showers and thunderstorms are likely once again Monday and Tuesday. Isolated flooding will continue to be a threat, particularly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Please report flooding and rainfall totals to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-131815- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 210 PM EDT Sun Aug 12 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are likely this afternoon and this evening. Isolated instances of flooding will be possible. The greatest risk is across Virginia and eastern West Virginia, where a Flash Flood Watch is in effect. Isolated severe thunderstorms with damaging winds are also possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Several rounds of showers and thunderstorms are likely once again Monday and Tuesday. Isolated flooding will continue to be a threat, particularly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sterling radar (KLWX), 78 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
19 thunderstorm wind, 7 hail. Local standard time, as filed.
Tree limbs were blown down in town.
A tree was blown down near the intersection of Madison Road and Octonia Road.
Nickel sized hail fell near the intersection of Route 522 and Woodland Church Road.
Several trees were blown down in the vicinity of Sperryville Pike and Chestnut Fork Road.
Large tree limbs were blown down on Ira Hoffman Lane near US 15/29 Business. Trees were also damaged near the Culpeper Police Station, near the intersection of Autumn Ridge Road and Kings Grant Road, and in Yowell Meadow Park.
Trees were blown down along US 29 between Elkwood and Remington.
Trees were blown down off US 29 near Culpeper.
A tree was blown down in the 220 block of Locust Grove Church Road.
A tree was blown down on Tatums School Road 2 miles east of Locust Grove Road.
Hail up to the size of golf balls fell at this location.
A tree was blown down in the 300 block of Caves Ford Lane.
Half dollar sized hail fell at this location.
Dime sized hail fell at this location.
Approximately 40 to 50 trees were blown down, some onto houses and farm buildings, just east of Culpeper. This included numerous 75 to 100 foot tall trees up to 3 feet in diameter that were uprooted and snapped in the vicinity of Carrico Mills Road.
Several trees were blown down near Lahore Road and Gum Tree Road.
A tree was blown down into power lines and blocked the roadway.
A tree was blown down near the intersection of Kendall Road and VA Route 20.
A tree was blown down in the 500 block of Emmanuel Church Road.
Penny sized hail fell at this location.
Several trees were blown down in the Cardinal Forest subdivision off US 17.
A tree was blown down on the 8600 block of Brock Road. A tree was also blown down on River Road near Bragg Road.
Penny sized hail fell at this location.
Over 50 trees were blown down between Stafford and Falmouth, including trees onto houses in the Grafton Village subdivision off Deacon Road.
Penny sized hail fell at this location.
Multiple trees were blown down in vicinity of Belvedere Drive and Mill Pond Road.
Multiple trees were blown down in vicinity of Mathias Point Road and Osprey Landing Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775063, 775064, 775055, 775065, 775067, 775068, 775069, 775070, 775080, 775056, 775081, 775057, 775059, 775073, 775074, 775076, 775077, 775098, 775060, 775078, 775079, 775061, 775082, 775062, 775083, 775084.